Michigan, 2016

Blizzard and Winter Weather in Michigan, December 14 to 15, 2016

December 14 to 15, 2016 · NWS MQT · 6 events in 6 counties and zones

Heavy lake effect snow and blowing snow from strong west to northwest winds gusting over 40 mph at times combined to produce blizzard conditions from the 14th into the morning of the 15th over the Keweenaw Peninsula.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

Heavy lake effect snow and blowing snow from strong west to northwest winds gusting over 40 mph at times combined to produce blizzard conditions from the 14th into the morning of the 15th over the Keweenaw Peninsula.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Dec 14, 4:53 AM EST, 7 minutes earlier.

Area forecast discussion, Dec 14, 4:53 AM EST, 7 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
453 AM EST Wed Dec 14 2016

.SHORT TERM...(Today and tonight)
Issued at 424 AM EST WED DEC 14 2016

...Blizzard conditions continue across the Keweenaw Peninsula
through this evening...

Early this morning winds have begun to turn more southwesterly to
westerly along the Keweenaw Peninsula and allowed the LES bands to
move inland. This is translating into conditions deteriorating
quickly. Expect the obs across the Keweenaw to frequently drop to
near zero for visibilities, with moderate and at times heavy
snowfall. Tight pressure gradient will produce gusty winds as well,
and with the low-density recent snowfall along with current snow,
considerable blowing/drifting will occur. LES setup becomes optimal
with surface flow and considerable lake induced instability
approaching 1000 j/kg; however, the strength of the surface flow
could result in more cellular like structure rather than dominant
bands. Nonetheless, continued heavy snow/white-out
conditions/blowing/drifting snow will persist for the Keweenaw. So
will leave current blizzard warning in place for these locations.
Elsewhere for Ontonagon/Houghton/Baraga, while lake effect bands
will be shifting into these counties, they don't appear to be as
potent. But with the combination of still gusty winds/blowing and
drifting of fresh snow will continue to create hazardous conditions.
At times vsbys will approach white-out conditions; however, the
frequency will be less and thus will hold onto the current winter
weather advisory handling the multiple elements.

By this afternoon another meso-low is progged to develop along the
eastern portions of Lake Superior, which will help to tighten the
pressure gradient over the marine areas and build waves considerably
along the shoreline for eastern Alger and Luce counties. This
appears to simultaneously enhance the moisture feed and LES band
into those counties and points east. Expect snow-liquid ratios to
generally be around 20:1 to 22:1, should easily see a few areas
receive upwards of 12-14 inches within the next 24hrs. But with the
blowing/drifting snow along with wind chill values hovering around -
15 to -20, have opted to go with a winter storm warning for Luce and
a winter wx adv Alger and Schoolcraft.

Lastly, the combination of winds and temps will continue produce
wind chills of -25 to -30 this evening to daybreak Thursday for
Gogebic/Iron/Dickinson/Menominee counties and have issued a wind
chill advisory for tonight in those counties. Elsewhere wind chill
values will not be as potent but close to around -20 to -25
deg.

.LONG TERM...(Thursday through Tuesday)
Issued at 452 AM EST WED DEC 14 2016

Main impacts during the extended will be the continued lake effect
snow and dangerous wind chills to begin the period and then
attention turns to moderate/widespread snow accumulation potential
Friday night through Sunday. Lake enhancement is also expected
Saturday into the day Sunday for north to northeast wind favored
snow belts.

Arctic air will remain in place through Friday before moderating
over the weekend ahead of an approaching low pressure system.
Overnight lows will be cold Thursday night with many areas of the
western U.P. dropping into the teens below zero to around 20 below
zero. The positive note is that the winds will begin to lighten up
as a brief ridge slides across the Upper Great Lakes region. Winds
speeds and gusts should remain under 10 mph. Of course, even a light
wind with these cold temperatures will feel very cold, but will
likely remain below advisory criteria due to the lighter winds. Wind
chills Thursday night will be around 20 below zero and 25 below
zero, mainly over the inland west U.P. Highs Thursday and Friday
will be in the single digits above zero to teens above zero
producing daytime wind chills around 5 below to 15 below zero.

Lake effect snow chances will continue over northwest to west-
northwest wind favored snow belts Thursday and Thursday evening
before winds begin to shift to the southwest overnight Thursday
through Friday. The more dominate northwest wind Thursday into
Thursday evening would place the heavier snow band over the far
eastern U.P. due largely to the increased fetch across Lake Superior
and more than sufficient temperature differentials between the Lake
Surface temp and 850mb temperatures.

Beyond the lake effect time period, Friday night through Saturday
night a broad low pressure system is set to slide from the Central
Plains northeastward into the Lower Great Lakes and then into
Southern Quebec. Ahead of this system, widespread snow is expected
to develop on isentropic asent on WAA ahead of the system Friday
night into Saturday morning. As the low slides across Lower MI on
through the day Saturday into Saturday evening, system forcing will
increase across the area and a north to nortwest wind lake enhanced
component will also increase. This would lead to a widespread
moderate snowfall across most of the U.P. with perhaps the higher
totals falling where the north to northwest wind enhancements occur.
Current model trends would indicate a widespread 4 to 8 inches of
snow across the U.P. from Friday night through Saturday evening.
Again, locally higher totals would be possible for the favored lake
effect snow belts, which currently seems to be the north wind
locations. Some uncertainty still exists, but current and previous
model runs are beginning to align a bit better. The big question
will be where the lake enhanced bands will set up based on the final
track of the surface low; however, it does look like significan
accumulations will be possible with this system.
&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 642 PM EST TUE DEC 13 2016

At KCMX, tt is becoming more evident that the bulk of the snow may
shift just north of the terminal late this evening, so a period of
MVFR and potentially briefly IFR conditions may exist overnight.
However, a trough tracking SE over Lake Superior early Wednesday
morning will shift the bands back across the terminal.

At SAW and IWD, non-favorable wind directions for LES will keep
conditions VFR through tonight, albeit with gusty westerly winds.
LES may begin to shift into both sites by late Wednesday morning.

AMD NOT SKED at KIWD, KCMX and KSAW due to national FAA data outage.
&&

.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 452 AM EST WED DEC 14 2016

West-northwest to northwest gales of 35 to 40 knots will continue
across Lake Superior through Thursday. Gale warnings are in effect
across all of Lake Superior. The combination of waves building as
high as 12-17 feet at the end of the fetch and the very cold air
will result in periods of heavy freezing spray through Thursday,
leading to the continuation of a heavy freezing spray warning for
all of Lake Superior. Gales will end from west to east by Thursday
night. Expect soutwest to northwest winds of up to 20 knots Thursday
night through Friday. Increasing north to northeast winds to 30
knots late Friday night through Saturday are expected as a low
pressure system passes south of the region. West winds to 30 knots
will follow for Sunday.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
  Winter Weather Advisory until midnight EST tonight for MIZ004-
     084.

  Winter Weather Advisory from noon today to 7 PM EST Thursday for
     MIZ006-085.

  Blizzard Warning until 7 AM EST Thursday for MIZ001-003.

  Wind Chill Advisory from 6 PM this evening to 11 AM CST Thursday
     for MIZ009>012.

  Winter Storm Warning from noon today to 7 PM EST Thursday for
     MIZ007.

  Winter Weather Advisory until 7 AM EST Thursday for MIZ002.

Lake Superior...
  Heavy Freezing Spray Warning until 7 AM EST /6 AM CST/ Thursday
     for LSZ162-240>244-263>267.

  Gale Warning until 1 PM EST Thursday for LSZ264>267.

  Heavy Freezing Spray Warning until 7 AM EST Thursday for
     LSZ248>251.

  Gale Warning until 1 PM EST Thursday for LSZ248>251.

  Gale Warning until 7 AM EST /6 AM CST/ Thursday for LSZ162-
     240>247-263.

Lake Michigan...
  Gale Warning until 7 PM EST this evening for LMZ221-248-250.

&&

SHORT TERM...Beachler
LONG TERM...KEC
AVIATION...Titus
MARINE...KEC
Hazardous weather outlook, Dec 13, 3:53 PM EST, 13 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
353 PM EST TUE DEC 13 2016

MIZ001>007-009>014-084-085-141200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
353 PM EST TUE DEC 13 2016 /253 PM CST TUE DEC 13 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TONIGHT

GUSTY WEST WINDS AND VERY COLD AIR WILL RESULT IN BITTERLY COLD WIND
CHILL READINGS TO NEAR 25 BELOW ZERO OVER THE INTERIOR WEST THIS
MORNING. ACROSS THE KEWEENAW...BLIZZARD CONDITIONS WILL CONTINUE AS
THE COMBINATION OF GUSTY WINDS...BLOWING SNOW...AND FALLING SNOW
REDUCE VISIBILITY TO NEAR ZERO.

SEE THE LATEST WINTER WEATHER STATEMENTS FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

BLIZZARD CONDITIONS WILL CONTINUE ACROSS THE KEWEENAW INTO THURSDAY
MORNING. ELSEWHERE...WIND CHILLS WILL APPROACH 25 BELOW ZERO BOTH
WEDNESDAY AND THURSDAY MORNINGS. SEE THE LATEST WINTER WEATHER
STATEMENTS FOR MORE DETAILS.

WAVES BUILDING AS HIGH AS 10 TO 14 FEET MAY ALSO CAUSE MINOR BEACH
EROSION AT EXPOSED LOCATIONS NEAR THE LAKE SUPERIOR SHORE THROUGH
THURSDAY.

AS WIND TURN MORE NORTHWESTERLY LATE WEDNESDAY INTO THURSDAY...EXPECT
LAKE EFFECT SNOW AND POOR VISIBILITY TO BEGIN TO AFFECT THE M28
CORRIDOR EAST OF MARQUETTE.

ANOTHER LOW PRESSURE SYSTEM MOVING THROUGH THE GREAT LAKES LATE
FRIDAY INTO SATURDAY MAY BRING ANOTHER ROUND OF LIGHT TO MODERATE
SNOW TO UPPER MICHIGAN DURING THAT TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO SUBMIT SNOW ACCUMULATIONS AND ANY KNOWN
ROAD CONDITIONS TO THE MARQUETTE NATIONAL WEATHER SERVICE. THE PUBLIC
MAY PROVIDE REPORTS THROUGH OUR WEB PAGE...OUR FACEBOOK AND TWITTER
PAGES...OR BY PHONE.

LSZ162-240>251-263>267-141200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
353 PM EST TUE DEC 13 2016 /253 PM CST TUE DEC 13 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TONIGHT

WEST TO NORTHWEST GALES TO 35 TO 40 KNOTS AND HEAVY FREEZING SPRAY
WILL CONTINUE ACROSS PORTIONS OF LAKE SUPERIOR THROUGH TONIGHT. SEE
THE LATEST MARINE WEATHER MESSAGE AND OPEN LAKE FORECAST FOR FURTHER
DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WEST TO NORTHWEST GALES TO 35 TO 40 KNOTS AND HEAVY FREEZING SPRAY
WILL CONTINUE ACROSS PORTIONS OF LAKE SUPERIOR THROUGH THROUGH
THURSDAY. SEE THE LATEST MARINE WEATHER MESSAGE AND OPEN LAKE
FORECAST FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LMZ221-248-250-141200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
353 PM EST TUE DEC 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WESTERLY GALES TO 35 KNOTS WILL BE POSSIBLE WEDNESDAY AND WEDNESDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

MZ

In the hours before

Local storm report, Dec 13, 11:32 PM EST, 5 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
1132 PM EST TUE DEC 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     NON-TSTM WND GST 28 ESE KEWEENAW POINT   47.18N 87.22W
12/13/2016  M55 MPH          LSZ266             MI   BUOY

            BUOY STATION STANNARD ROCK /STDM4/.

1000 PM     NON-TSTM WND GST 54 N EAGLE HARBOR       48.22N 88.37W
12/13/2016  M52 MPH          LSZ264             MI   BUOY

            BUOY STATION PASSAGE ISLAND - ISLE ROYALE
            /PILM4/.

0900 PM     NON-TSTM WND GST 56 NNW FREDA            47.87N 89.31W
12/13/2016  M48 MPH          LSZ263             MI   BUOY

            BUOY STATION ROCK OF AGES - ISLE ROYALE
            /ROAM4/.

0443 AM     NON-TSTM WND GST 1 ESE COPPER HARBOR     47.47N 87.88W
12/13/2016  M45 MPH          KEWEENAW           MI   ASOS

            ASOS STATION COPPER HARBOR /P59/.

0240 PM     NON-TSTM WND GST 4 WNW CALUMET           47.28N 88.53W
12/13/2016  M43 MPH          HOUGHTON           MI   MESONET

            MESONET STATION UP. ENT. TO PORTAGE CANAL
            /PCLM4/.

1100 AM     NON-TSTM WND GST 1 N GRAND MARAIS        46.68N 85.98W
12/13/2016  M41 MPH          LSZ251             MI   MESONET

            MESONET STATION GRAND MARAIS /GRMM4/.

0129 PM     NON-TSTM WND GST 4 NNW HANCOCK           47.19N 88.63W
12/13/2016  M41 MPH          HOUGHTON           MI   MESONET

            MESONET STATION 4 NNW HANCOCK /AU521/.

0708 PM     NON-TSTM WND GST 1 SSE PEQUAMING         46.84N 88.38W
12/13/2016  M40 MPH          BARAGA             MI   MESONET

            MESONET STATION 1 SE PEQUAMING /E2255/.

0159 PM     NON-TSTM WND GST HOUGHTON CO AIRPORT     47.17N 88.49W
12/13/2016  M40 MPH          HOUGHTON           MI   ASOS

            ASOS STATION HOUGHTON CO. AIRPORT /CMX/.

&&

NWS MARQUETTE MI
IRIS SYSTEM

JSS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter weather, 2 blizzard. Local standard time, as filed.

Winter Weather, Baraga

When
December 14, 5:00 AM EST to December 15, 5:00 AM EST
Where
Baraga forecast zone
Reported by
Public
Coordinates
46.700, -88.352 (the zone’s center; the record gives no point)

There was a public report of nearly 11 inches of lake effect snow in 24 hours at Keweenaw Bay.

Winter Weather, Luce

When
December 14, 5:00 AM EST to December 15, 11:00 AM EST
Where
Luce forecast zone
Reported by
COOP Observer
Coordinates
46.368, -85.509 (the zone’s center; the record gives no point)

The observer at Tahquamenon Falls State Park measured 14 inches of lake effect snow in 30 hours.

Blizzard, Keweenaw

When
December 14, 6:00 AM EST to December 15, 7:00 AM EST
Where
Keweenaw forecast zone
Reported by
ASOS
Coordinates
47.283, -88.212 (the zone’s center; the record gives no point)

Heavy lake effect snow and blowing snow from west to northwest winds gusting over 40 mph at times caused blizzard conditions through much of the 14th into the morning of the 15th. Heavy lake effect snow and considerable blowing snow also were reported across the county on the 13th prior to the onset of the blizzard conditions.

Winter Weather, Marquette

When
December 14, 8:00 AM EST to 8:30 PM EST
Where
Marquette forecast zone
Reported by
Social Media
Coordinates
46.663, -87.573 (the zone’s center; the record gives no point)

There was a public report via social media of an estimated four to five inches of lake effect snow in approximately 12 hours.

Blizzard, Northern Houghton

When
December 14, 9:00 AM EST to December 15, 7:00 AM EST
Where
Northern Houghton forecast zone
Reported by
ASOS
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

Periods of heavy snow and blowing snow from west to northwest winds gusting near 40 mph caused blizzard conditions through the period. Travel in the Houghton-Hancock area was very slow and treacherous, and it was reported that some vehicles were traveling on the wrong side of the roadways. Moderate to heavy snow and considerable blowing and drifting of snow and poor visibility were reported throughout the county on the 13th prior to the onset of the blizzard conditions.

Winter Weather, Northern Schoolcraft

When
December 14, 8:00 PM EST to December 15, 9:00 AM EST
Where
Northern Schoolcraft forecast zone
Reported by
Public
Coordinates
46.043, -86.177 (the zone’s center; the record gives no point)

There was a public report of an estimated four to six inches of lake effect snow in just over 12 hours in Seney. Blowing snow and one foot high drifts were also reported.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2016Every state in 2016This day in weather historyWarnings in Michigan, December 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 667746, 669600, 667257, 669594, 667242, 669598.